How to Identify and Treat a Valium Overdose

The Recovery VillageUncategorized

Woman taking a pill

Do you know the signs of a Valium overdose? Substance use disorders involving Valium are a growing problem. Like many prescription drugs, if you take too much Valium or use it in a manner other than prescribed by a doctor, you could experience an overdose.

What Is Valium?

Also known by the generic name diazepam, Valium is a commonly-prescribed anxiety medication. This drug is also used to treat alcohol withdrawal symptoms, sleep issues and muscle spasms as part of a larger group of drugs known as benzodiazepines. Since Valium is one of the least potent drugs in this class, it is also sometimes used to improve benzodiazepine withdrawal symptoms.

Valium Use Disorder

While Xanax and Ativan tend to be misused more often, Valium is also sometimes taken recreationally. Unfortunately, just as you can become dependent on other benzodiazepines, you can also become dependent on Valium. That dependence can lead to a substance use disorder.

Can You Overdose on Valium?

If Valium is a relatively low-dose and low-risk drug, it is possible to overdose on it? While it is far less likely to overdose on Valium than on other benzodiazepines, the answer is still “yes.”

Valium is usually only prescribed at dosages up to 10 mg. If you start to exceed this amount, your body will usually become accustomed to higher doses and build a tolerance to the drug. Over time, high doses of Valium can lead to serious side effects.

It is unlikely that you would accidentally take enough Valium to suffer a fatal overdose, but Valium is often found in cases of overdose involving other drugs. Even when an overdose doesn’t occur, taking large amounts of Valium can still produce adverse and dangerous side effects, including:

  • Sleepiness
  • Lack of coordination
  • Convulsions
  • Trouble breathing
  • Discolored skin and nails
  • Double vision
  • Stomach problems

When Can Valium Be Dangerous?

High doses of Valium can damage the respiratory and cardiovascular system. Valium also carries the potential for overdose, especially when taken with other substances. Overdose can be particularly dangerous if you experience symptoms while participating in certain activities, such as operating a vehicle.

What to Do in an Overdose Situation

If you witness someone overdosing on Valium, it’s crucial that you contact 911 as soon as possible. An emergency medical professional can help determine whether the individual’s overdose is caused by Valium alone or Valium mixed with other drugs and initiate any necessary treatments to reverse the overdose. For example, if the individual has taken Valium and opioid drugs, he or she may need to be administered naloxone.

If you think that you may have developed a Valium addiction, there is hope for recovery. Talk with a recovery center and discover the many programs that are available to support you to achieve better health and sober living. From intensive inpatient and outpatient programs to ongoing aftercare, a professional treatment center can help you move past Valium addiction into a more positive and healthy future.

Contact The Recovery Village Columbus today to get started on your recovery journey with our supportive, compassionate staff.